MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TANDEM INTL BIPOLAR 45OD 28ID; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED

SMITH & NEPHEW, INC. TANDEM INTL BIPOLAR 45OD 28ID; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED
Model Number 71324045
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code Joint Dislocation (2374)
Date of Event 07/21/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a hip arthroplasty had been performed on (b)(6) 2021, the patient experienced a disassociation of the femoral head from the bipolar shell as a consequence of a fall.This adverse event was solved by a revision procedure on (b)(6) 2021 in which both devices where replaced.Current health status of patient is unknown.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.Visual inspection on the shell, retaining ring does confirm little damage.Where as for the lock ring it confirms that there is visible damage from the combination of implantation, explantation, and disassociation from the tandem assembly.Dimensional evaluation was conducted on the returned tandem device components, including the shell, lock ring, and retaining ring for all critical features related to the observed failure mode.No deviations were noted during evaluation of the shell or retaining ring.The lock ring is visibly damaged from the combination of implantation, failure mode, explantation, and disassociation from the tandem assembly.Therefore, the deviations associated with overall height and thru hole diameter cannot be confirmed as resultant from the manufacturing process.Due to their oversized condition, the outer and groove diameter deviations are unlikely the result of clinical and post-clinical damage.These deviations may have potentially contributed to the observed failure mode.According to clinical/medical evaluation , a left hemiarthroplasty revision was required due to the femoral head disassociated from the bipolar shell ¿as a consequence of a fall¿ approximately 10 days post implantation.The provided electronic x-ray photocopy appears to show dislocation/disassociation of the femoral head from the bipolar shell.Reportedly, the surgeon noted injury to posterior acetabular wall ¿possibly due to force of reduction maneuver¿.Responses to the clinical documentation requests had not been received as of the date of this medical investigation.Based on the information provided, the root cause of the revision was the dislocation/disassociated head from the bipolar shell most likely as a consequence of a fall just 10 days post-op as reported; however, this could not be definitively be concluded.The assessed patient impact is the reported fall, the dislocation/disassociated components and the revision.The patient outcome remains unknown, as well as if any further medical interventions were provided due to the reported events.No further medical assessment could be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device, batch and failure mode.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.The contribution of the device to the reported incident could be corroborated as the device shows signs of visible damage.Probable causes for the reported event could include but not limited to traumatic injury, surgical technique and patient anatomy.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
TANDEM INTL BIPOLAR 45OD 28ID
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12294342
Report Number1020279-2021-06229
Device Sequence Number3682771
Product Code KWY
UDI-Device Identifier03596010494368
UDI-Public03596010494368
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K023743
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/14/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71324045
Device Catalogue Number71324045
Device Lot NumberR2009664
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/22/2021
Supplement Date Received by Manufacturer03/11/2022
Initial Report FDA Received Date08/09/2021
Supplement Report FDA Received Date03/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/29/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;